Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Hastings, NE

June 29, 2017Franklin County, Nuckolls County, Webster County, Nebraska; Jewell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 1:55 AM CDT for Franklin County, Nuckolls County, Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 1:55 AM CDT (06:55 UTC)
Expired
Jun 29, 2017, 2:32 AM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jewell County, KS, Smith County, KS, Franklin County, NE, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:22 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS53 KGID 290655
SVRGID
KSC089-183-NEC061-129-181-290745-
/O.NEW.KGID.SV.W.0142.170629T0655Z-170629T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
155 AM CDT THU JUN 29 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Jewell County in north central Kansas...
  Northeastern Smith County in north central Kansas...
  Southern Webster County in south central Nebraska...
  Southern Nuckolls County in south central Nebraska...
  Southeastern Franklin County in south central Nebraska...

* Until 245 AM CDT

* At 155 AM CDT, severe thunderstorms were located along a line
  extending from near Hardy to Bostwick to near Guide Rock to 7 miles
  south of Inavale, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Superior, Red Cloud, Guide Rock, Burr Oak, Hardy, Riverton, Webber,
  Bostwick, Inavale and Lovewell State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9793 3987 9793 3981 9794 3990 9878
      4011 9878 4012 9782 4000 9782
TIME...MOT...LOC 0655Z 286DEG 26KT 4001 9786 4004 9815 4004 9835 3999
9866

HAIL...1.25IN
WIND...<50MPH
 
$$

Rossi
2 follow-up statements
833 
WWUS53 KGID 290722
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
222 AM CDT THU JUN 29 2017

KSC183-NEC061-290731-
/O.CAN.KGID.SV.W.0142.000000T0000Z-170629T0745Z/
Smith KS-Franklin NE-
222 AM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9793 3987 9793 3981 9794 3987 9847
      4011 9847 4012 9782 4000 9782
TIME...MOT...LOC 0721Z 298DEG 27KT 3997 9770 4000 9799 3989 9822 4001
9837

$$

KSC089-NEC129-181-290745-
/O.CON.KGID.SV.W.0142.000000T0000Z-170629T0745Z/
Jewell KS-Webster NE-Nuckolls NE-
222 AM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN JEWELL...SOUTHEASTERN WEBSTER AND SOUTHERN NUCKOLLS
COUNTIES...

At 221 AM CDT, severe thunderstorms were located along a line
extending from near Byron to near Hardy to near Burr Oak to near
Guide Rock, moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Superior, Guide Rock, Burr Oak, Hardy, Webber, Bostwick and Lovewell
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9793 3987 9793 3981 9794 3987 9847
      4011 9847 4012 9782 4000 9782
TIME...MOT...LOC 0721Z 298DEG 27KT 3997 9770 4000 9799 3989 9822 4001
9837

HAIL...1.00IN
WIND...<50MPH
 
$$

Rossi
583 
WWUS53 KGID 290732
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
232 AM CDT THU JUN 29 2017

KSC089-NEC129-181-290742-
/O.CAN.KGID.SV.W.0142.000000T0000Z-170629T0745Z/
Jewell KS-Webster NE-Nuckolls NE-
232 AM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHERN NUCKOLLS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9793 3987 9793 3981 9794 3987 9847
      4011 9847 4012 9782 4000 9782
TIME...MOT...LOC 0723Z 286DEG 26KT 3997 9768 4000 9797 3989 9820 4001
9835

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:39 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 29, 12:39 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1239 AM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CDT Wed Jun 28 2017

An isolated strong to severe thunderstorm is possible today
between 5 pm and 8 pm along and southeast of a line from Osborne,
KS to Geneva, NE. The main threats are quarter size hail and
isolated 60 mph wind gusts.

After 8 pm, scattered thunderstorms are expected to redevelop.
The highest coverage of storms is expected to be south of I-80.
Some of these storms could be severe with up to golf ball size
hail and 60 mph wind gusts. Localized heavy rainfall and flooding
are also possible.

The MCS could disrupt things for Thursday, but we could have yet
another shot at severe weather with the boundary(ies) around.

.LONG TERM...(Thursday night through Wednesday)
Issued at 252 PM CDT Wed Jun 28 2017

Cool down finally for Friday/Saturday, but yet more moisture
return for Sunday/Monday with more storms possible, with best
chance of severe looking like Sunday evening. Still looks like it
should dry out by July 4th.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1220 AM CDT Thu Jun 29 2017

My expectation is that the line of thunderstorms south of the
terminals will remain there as they propagate eastward and build
southward into the low-level jet. There is an area of rain showers
that will likely affect both EAR and GRI over the next few hours
though.

Later tonight, scattered thunderstorms may move into the terminals
from western Nebraska. This will likely be a pretty short window
before we clear out shortly after dawn.

Thunderstorm redevelopment is possible Thursday afternoon. At this
time, the best chances appear to be farther east. Therefore I
included VCTS in GRI, but left it out of EAR for now.

Aside from any thunderstorms, winds should remain pretty light and
variable through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Mangels
Hazardous weather outlook, Jun 28, 2:51 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
251 PM CDT Wed Jun 28 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
251 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An isolated strong to severe thunderstorm is possible today
between 5 pm and 8 pm along and southeast of a line from Osborne,
KS to Geneva, NE. The main threats are quarter size hail and
isolated 60 mph wind gusts.

After 8 pm, scattered thunderstorms are expected to redevelop.
The highest coverage of storms is expected to be south of I-80.
Some of these storms could be severe with up to golf ball size
hail and 60 mph wind gusts. Localized heavy rainfall and flooding
are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will again be possible across portions of
the outlook area mainly Thursday afternoon into Thursday night
with the greatest potential for severe thunderstorms from 5 pm to
midnight. The primary severe weather threats will be large hail to
the size of golf balls and damaging wind gusts to 70 mph.

Saturday night through Monday evening, there will be periodic
chances for thunderstorms across portions of the outlook area.
The best chance for more widespread stronger storms will be
Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Jun 28, 10:41 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1041 PM CDT WED JUN 28 2017

KSZ007-290415-
Jewell KS-
1041 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEWELL COUNTY UNTIL
1115 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 15 miles west of Belleville, moving northeast at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Formoso and Lovewell State Park.

LAT...LON 3970 9794 3987 9808 3996 9793 3970 9793
TIME...MOT...LOC 0340Z 239DEG 18KT 3985 9793

JCB
Special weather statement, Jun 28, 10:56 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
1056 PM CDT WED JUN 28 2017

NEZ087-290445-
Thayer NE-
1056 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm near
Republic, or 8 miles northwest of Belleville, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chester, Alexandria, Byron, Hubbell and Gilead.

LAT...LON 4000 9737 4000 9778 4026 9738 4024 9737
TIME...MOT...LOC 0356Z 236DEG 26KT 3992 9774

Rossi
Special weather statement, Jun 28, 11:39 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1139 PM CDT WED JUN 28 2017

NEZ084-085-290530-
Franklin NE-Webster NE-
1139 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER AND NORTHERN
FRANKLIN COUNTIES UNTIL 1230 AM CDT...

At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Campbell to near Hildreth. Movement was east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Blue Hill, Hildreth, Campbell, Bladen, Upland and Rosemont.

LAT...LON 4019 9833 4019 9909 4035 9909 4035 9833
TIME...MOT...LOC 0439Z 270DEG 16KT 4028 9871 4027 9901

Rossi
Local storm report, Jun 28, 11:44 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             CHESTER                 40.01N 97.62W
06/28/2017  E0.88 INCH       THAYER             NE   PUBLIC

            PICTURE FROM FACEBOOK. TIME ESTIMATED FROM
            RADAR.

&&

MANGELS
Special weather statement, Jun 29, 12:21 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
1221 AM CDT THU JUN 29 2017

NEZ083-084-290600-
Franklin NE-Harlan NE-
1221 AM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHEASTERN
HARLAN COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 18 miles south of Holdrege, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Franklin, Republican City, Upland, Bloomington and Huntley.

LAT...LON 4035 9891 4035 9886 4009 9882 4008 9937
      4026 9940
TIME...MOT...LOC 0521Z 262DEG 20KT 4019 9930

Rossi
Local storm report, Jun 29, 1:02 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             3 WNW GUIDE ROCK        40.09N 98.38W
06/29/2017  M1.75 INCH       WEBSTER            NE   TRAINED SPOTTER

            GOLF BALL SIZED HAIL 1 N AND 2.5 W OF GUIDE
            ROCK.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:53 PM CDTSevere Thunderstorm WarningGIDNuckolls40 min
Jun 28, 10:56 PM CDTSpecial Weather StatementGIDThayer49 min
Jun 28, 11:39 PM CDTSpecial Weather StatementGIDWebster51 min
Jun 29, 12:21 AM CDTSpecial Weather StatementGIDFranklin39 min
Jun 29, 12:24 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan36 min
Jun 29, 12:34 AM CDTSevere Thunderstorm WarningGIDNuckolls, Webster41 min
Jun 29, 12:46 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan44 min
Jun 29, 1:04 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps24 min
Jun 29, 1:13 AM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
Jun 29, 1:26 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
Jun 28, 9:20 PM CDTSpecial Weather StatementGIDMitchell40 min
Jun 28, 9:35 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell40 min
Jun 28, 10:15 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell45 min
Jun 28, 10:34 PM CDTSpecial Weather StatementGIDJewell41 min
Jun 28, 10:41 PM CDTSpecial Weather StatementGIDJewell34 min
Jun 29, 3:49 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks41 min
Jun 29, 4:27 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith48 min
Jun 29, 5:03 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith27 min
Jun 29, 5:28 AM CDTSevere Thunderstorm WarningGIDJewell32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.